Follow
Share

She recently had a seizure and I believe that the meds are more harmful than the seizure! Help!!

This discussion has been closed for comment. Start a New Discussion.
Ask the Administrator to call a geriatrician or you may choose one through her Medicare or Medicare Advantage plan. You are entitled to a second opinion. You are also entitled to call 911 for that matter. You do not need the Ombudsman unless you feel there is a significant problem. Of course, you may introduce yourself if you haven't already - but stay focused on the immediate issue which is her health.

The job of the Medical Director is to be at the facility, but that is no guarantee that they are doing more than a cursory eval from the RN's notes and the DON signoff. Stay at it, you can make more of an impact if you remain calm & objective. You didn't say what other meds she is on or how long she has been at the facility. You might ask to review the medications with the DON and check for interactions and a piggyback effect. Also, a UTI can present as increased dementia - has that been checked.

Work with the staff - ask to see the charts and MDS log. Very probably most of them will be amenable to working with you. As you can see from this board, everyone has their own experience - but you have to focus on the one that is most important - yours in the here & now. Shoot for using a teamwork approach with the staff & build a relationship while asking questions - nice does not mean a pushover. Many of them are thrilled to see family actually care.

Hang in there - there are experts who can give you more technical info or medical info if you ask - look for the Agingcare Expert "A" :-)
(0)
Report

He was basically bedridden at the time the seizures occured. That was about a year ago, and I don't know of any since. He has generally declined though, in all aspects. He's still ambulatory, but much slower, and often walks holding the hands of others. He is very repetitive, closing doors, folding things, etc. He stops and reads the names on each door. He can't speak to be understood anymore. A few months ago he could. Dad is starting to have trouble getting up out of chairs, as well. Not looking forward to more decline...
(0)
Report

Is your Dad wheel chair bound? What effect did the seizures have on him? Is your Dad in a nursing home?
(0)
Report

Sounds like my dad's symptoms, and his is definitely the disease process. Sad, and seems to be going quickly. I just looked at pictures of him two years ago, still driving. Amazing. He can hardly walk, and can't understand a thing he's saying. I hate Alzheimer's. Sorry you have to go through it, too. We grieve as they lose ground.
(0)
Report

She walks with assistance but, we are more and more dependent on the chair. Because she is sitting more, and sleeping in the chair, she is becoming stooped. She is on OXCARBAZEPIN. The side effects include stiffening, lack of coordination, loss of speech etc. She has all of these. I know that her abilities will decline, my concern is that it seems to be happening overnight. I'm not so sure it's the process or the meds. I don't want us to treat the seizure and take away the little independence she enjoyed. She especially enjoyed interacting with the great grandchildren - and they enjoyed her.
(0)
Report

My dad had a UTI and was hospitalized for five days. He couldn't walk, talk or feed himself at that time. A neurologist saw him and took him off Risperdol, which stiffened his gait. We thought he was going to die, but recovered, slightly. It was a long process. He did suffer some seizures after that, which is sometimes part of the process. He recovered, but has some good, and some bad days. Sometimes he sleeps more than others. With Advanced Stage Alzheimer's Disease, he is declining in his abilities, and will not be getting better. Don't know what type of medication your mom is on, but have every right to ask for a second opinion and/or reevaluation, and for their prognosis. Is she wheel-chair bound?
(0)
Report

She had a seizure in late Oct. and was in the hospital for five days. She has been diagnosed with Alzheimers/Dementia. I am her POA. I have been told that she represents a "fall" risk and needs the anticonvulsant med. My concern is the impact of the Med. After her hospital stay, she had forgotten how to walk. She seems to be getting weaker and weaker day by day. Should I get a second opinion from a Geriatric specialist? Quality of life is an issue.
(0)
Report

I believe you can request one; and if no results from that, call your State Ombudsman. They investigate nursing home claims, etc. What is your mom's diagnosis?
(0)
Report

I requested a reevaluation of her meds when it became clear that she is sleeping most of the day. She is on OXCARBAZEPINE and since starting the med, she can't walk unassisted, she can't stand up unassisted, she used very little language. She seems to be dementing before my eyes. The Medical Director of the nursing home is her doctor. We moved here in late August. She walked into the nursing home unassisted, she was feeding herself etc. I don't think the seizures would have this impact!!!! She has only had one. I think we need a second opinion.
(0)
Report

Tell the DON that you want a consult - the Medical Director should be able to help if he/she is onsite.
(0)
Report

What is her diagnosis? Doesn't the facility have a Geriatric Specialist on call? Are you her POA? If so, you can request a reevaluation of her medications.
(0)
Report

This discussion has been closed for comment. Start a New Discussion.